Alert archive / Iowa / Special Weather Statements in 2017

Special Weather Statement, NWS Quad Cities, IA

July 3, 2017Clinton County, Iowa

NWS Quad Cities, IA issued this special weather statement at Jul 3, 2017, 12:21 PM CDT for Clinton County, Iowa. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2017, 12:21 PM CDT (17:21 UTC)
Expired
Jul 3, 2017, 12:45 PM CDT
In force
24 min
Issued by
NWS Quad Cities, IA

County Clinton County, IA

The radar

The Quad Cities radar (KDVN), 41 km from the middle of the area, began a volume at 17:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 5.4 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2017-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 153 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2017-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
153 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1305 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

225 
WWUS83 KDVN 031721
SPSDVN

Special Weather Statement
National Weather Service Quad Cities IA/IL
1221 PM CDT MON JUL 3 2017

IAC045-031745-
Clinton-
1221 PM CDT MON JUL 3 2017

...A STRONG THUNDERSTORM WILL AFFECT EASTERN CLINTON COUNTY UNTIL
1245 PM CDT...

At 1220 PM CDT, a strong thunderstorm was located near Charlotte, or
11 miles northwest of Clinton, moving southeast at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Clinton, Camanche, Charlotte, Low Moor, Goose Lake, Bryant, Clinton
Municipal Airport and Elvira.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4191 9015 4188 9017 4185 9018 4176 9031
      4193 9056 4203 9042 4203 9035
TIME...MOT...LOC 1720Z 315DEG 17KT 4195 9041 

$$

ERVIN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Jul 3, 12:19 PM CDT, 2 minutes earlier.

Area forecast discussion, Jul 3, 12:19 PM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1219 PM CDT Mon Jul 3 2017

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 259 AM CDT Mon Jul 3 2017

Extremely isolated showers have continued to fester in finest of
the front across northern portions of the CWA. A few lightning
strikes have also been reported with these showers. Otherwise, the
rest of the area experienced a moist night with dewpoints in the
mid to upper 60s area wide. This front and these dewpoints are
expected to be the main players in the short term weather.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 259 AM CDT Mon Jul 3 2017

The surface front is expected not to move much today and will
likely retreat tonight to the north. Convergence along this
boundary along with daytime heating should be enough to lead to
isolated showers and thunderstorms this afternoon. Deep layer
shear to the north of the boundary is supportive of organized
convection, however most of it is localized in the low levels and
therefore will likely not help in overcoming cold pool dominate
storms. Therefore, the threat for severe weather is very low and
will not even be mentioned in the HWO.

Yesterday's forecast for thunderstorms did not materialize as
I expected. The cloud cover from NE storms inhibited the
development of sufficient CAPE and dashed much of the chances for
thunder. Early this morning, much of the large scale flow remains
unchanged and there is convection across NC KS. This could throw
a wrench into today's chance for storms once again.

Otherwise, another night with high relative humidity and moisture
is expected tonight.

.LONG TERM...(Tuesday through Sunday)
ISSUED AT 259 AM CDT Mon Jul 3 2017

Reduced chances of showers and storms through Wednesday with
generally near normal temperatures overall.

Long Term Forecast Confidence Assessment...average to above average
or fair to good. Once again the main forecast issue is the timing
and locations of precipitation and cloud coverage with its impact on
temperatures Tuesday through Wednesday.

Tuesday through Wednesday...the trend of main forcing passing to our
south an east continues suggesting heaviest and most widespread
precipitation to stay mostly out the area.  Confidence increasing to
moderate to high of mostly light to moderate and spotty rain in the
form of mostly or all non-severe storms and showers. Less clouds
resulting in raising high temperatures by 2 to 4 degrees or mostly
into the mid to upper 80s with lows mid to upper 60s. Most locations
trending toward more spotty rain amounts to areas staying dry.

Thursday through Sunday...trimmed temperatures most periods with
increased confidence of northerly flow.  This should result dry to
mostly dry conditions through the period.  Coolest this weekend with
highs upper 70s to lower 80s and lows upper 50s to lower 60s.

Monday...evidence of a short wave passing across the region for
chance POPS with temperatures near normal overall.  The confidence
of this system affecting area still poor due to large run to run
variances suggesting this likely to take 2 to 3 more days to confirm.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
ISSUED AT 1214 PM CDT Mon Jul 3 2017

A stationary front will keep winds light and variable through
Tuesday, with isolated showers and thunderstorms possible through
the period. The isolated storm that impacted DBQ will be east of
the terminal by 18Z and that storm's outflow will be south of the
airport, near MLI and Interstate 80 the rest of today. Like this
past morning, some fog is possible in the early morning hours
around sunrise, and at this point, will indicate this in all
sites, but not drop to the possible minimums that occurred in a
few sites this past morning. ERVIN

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Gibbs
SHORT TERM...Gibbs
LONG TERM...Nichols
AVIATION...Ervin
Hazardous weather outlook, Jul 3, 3:24 AM CDT, 8 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
324 AM CDT Mon Jul 3 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-040830-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
324 AM CDT Mon Jul 3 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms are possible this afternoon and evening
mainly along and north of Interstate 80. The main threat from
these storms would be lightning and heavy rain. At this time, no
severe weather is anticipated.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Tuesday through Wednesday...there is a chance for thunderstorms.
Conditions remain unfavorable for a severe risk due to limited
instability. Most rain totals will be spotty and light to moderate
in intensity and amounts, resulting in a low risk of heavy rains
producing water issues.

Friday...there is another chance for thunderstorms with the next
disturbance and frontal system. It is too early to assess a
severe risk at this time. However, overall instability appears to
be modest which tends to not support a significant severe threat
at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Gibbs/Nichols

In the hours before

Special weather statement, Jul 3, 12:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1221 PM CDT MON JUL 3 2017

IAC045-031745-
Clinton-
1221 PM CDT MON JUL 3 2017

...A STRONG THUNDERSTORM WILL AFFECT EASTERN CLINTON COUNTY UNTIL
1245 PM CDT...

At 1220 PM CDT, a strong thunderstorm was located near Charlotte, or
11 miles northwest of Clinton, moving southeast at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Clinton, Camanche, Charlotte, Low Moor, Goose Lake, Bryant, Clinton
Municipal Airport and Elvira.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4191 9015 4188 9017 4185 9018 4176 9031
      4193 9056 4203 9042 4203 9035
TIME...MOT...LOC 1720Z 315DEG 17KT 4195 9041

ERVIN

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 2:26 PM CDTSpecial Weather StatementDVNCedar49 min
Jul 3, 3:07 PM CDTSpecial Weather StatementDVNMuscatine23 min
Jul 3, 2:24 PM CDTSpecial Weather StatementDVNWhiteside36 min

Nearby

Special Weather Statements in Iowa, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.